Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What is the down side to not repairing Achilles tendon?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
I ruptured my Achilles tendon October 10, 2013. I had it surgically repaired a few weeks there after. Twenty three days after surgery, they removed the bandages and found the incision had become infected. I returned to surgery where they cleaned the wound and removed the damaged tissue. I had a pic line installed and was placed on daily IV antibiotics for 10 weeks and used a "Wound Vac" for over 30 days to close and heal the wound. After two more surgeries (total of 4 surgeries), my wound has healed, but the tendon remains unconnected. The initial 3 cm gap is now ~6 cm. The surgeon wants to attempt another repair and will need to perform a tendon transplant using a tendon from my big toe. I spent 3 1/2 months in a boot with no weight bearing on my ankle/foot. I have been walking unassisted for about a month and the doctor is wanting to schedule the next surgery. Each step is very painful and I walk with a limp, but considering my past experiences, I am reluctant to schedule any more surgeries. I notice the Achilles tendon is very important to maintaining my balance and going down stairs is quite a chore. I can walk on my heals but not on my toes. Another issue is the outpatient repair was about $10,000.00 but my medical expenses from the complications has surpassed $100.000.00. What is the down side to not repairing the tendon both long and short term? What are my options for the tendon repair? One other issue is the use of the antibiotic. The published instructions state the antibiotic is to be mixed and used within 6 hours or mixed and refrigerated for up to 24 hours, then to be used within 4 hours. The pharmaceutical company does not go any further regarding storage. I was given 7 and 14 day supplies to keep in my refrigerator to use daily. I have spoken to pharmacists and the pharmaceutical company and they can not tell me what happens to the antibiotic when it is stored outside the published guidelines (i.e. loses potency, etc.). Have you heard of cases like this before? Your answer would be greatly appreciated.
Posted Tue, 11 Mar 2014 in Bones, Muscles and Joints
Answered by Dr. Saurabh Gupta 1 hour later
Brief Answer: I can understand your worry. Detailed Answer: Hello XXXXXXX Thanks for your query. I am sorry about your suffering. If the tendon is not repaired, You will unable to planterflex your foot( you can not put pressure on your toes). If it is not repaired, calf weakness is main disadvantage. During walking you may not maintain your balance and there might be risk of frequent falls. I can understand your fear about next surgery. Infection can occur with any surgery. It not necessary that it will happen again. I suggest you to discuss with your doctor and plan for next surgery to repair the tendon with graft. Antibiotic when not stored properly,may lose there potency and efficacy. I do hope that you have found something helpful and I will be glad to answer any further query. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor